Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Aug 15, 2020, 4:52 PM EDT for Mackinac County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 15, 2020, 7:03 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WGUS53 KAPX 152052
FFWAPX
MIC097-160000-
/O.NEW.KAPX.FF.W.0014.200815T2052Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
452 PM EDT Sat Aug 15 2020
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Southeastern Mackinac County in eastern Michigan...
* Until 800 PM EDT.
* At 452 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across central Bois Blanc Island. Between 1.5 and 2.5
inches of rain have fallen. An additional 0.5 to 1.0 inch of rain
is expected. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, highways, and
streets as well as other drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bois Blanc Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
4579 8435 4578 8435 4577 8435 4571 8442
4573 8452 4576 8456 4577 8460 4579 8461
4582 8460
FLASH FLOOD...RADAR INDICATED
$$
JZ3 follow-up statements
876
WGUS73 KAPX 152132
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
532 PM EDT Sat Aug 15 2020
MIC097-160000-
/O.CON.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
532 PM EDT Sat Aug 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR SOUTHEASTERN MACKINAC COUNTY...
At 532 PM EDT, Between 2 and 3 inches of rain have fallen in central
Bois Blanc Island. Even though the heavier rain has ended, flash
flooding is likely ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, highways, and
streets as well as other drainage and low lying areas.
Some locations that will experience flash flooding include...
the Sand Bay coastline, Zela Point, and Bois Blanc Island Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
4579 8435 4578 8435 4577 8435 4571 8442
4573 8452 4576 8456 4577 8460 4579 8461
4582 8460
FLASH FLOOD...RADAR INDICATED
$$
JZ444
WGUS73 KAPX 152214
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
614 PM EDT Sat Aug 15 2020
MIC097-160000-
/O.CON.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
614 PM EDT Sat Aug 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR SOUTHEASTERN MACKINAC COUNTY...
At 614 PM EDT, Between 2 and 3 inches of rain have fallen in central
Bois Blanc Island. Even though the heavier rain has ended, flash
flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, highways, and
streets as well as other drainage and low lying areas.
Some locations that will experience flash flooding include...
the Sand Bay coastline, Zela Point, and Bois Blanc Island Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
4579 8435 4578 8435 4577 8435 4571 8442
4573 8452 4576 8456 4577 8460 4579 8461
4582 8460
FLASH FLOOD...RADAR INDICATED
$$
JZ135
WGUS73 KAPX 152303
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
703 PM EDT Sat Aug 15 2020
MIC097-152313-
/O.CAN.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
703 PM EDT Sat Aug 15 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MACKINAC
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
4579 8435 4578 8435 4577 8435 4571 8442
4573 8452 4576 8456 4577 8460 4579 8461
4582 8460
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:59 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 15, 3:59 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 359 PM EDT Sat Aug 15 2020 .NEAR TERM...(Through Sunday) Issued at 358 PM EDT Sat Aug 15 2020 ...Showers and some thunderstorms... High Impact Weather Potential: A few stronger storms remain possible through this evening. Pattern Synopsis/Forecast: Short-wave trough axis and attending surface low pressure is swinging northeastward through central and northern Ontario this afternoon. Trailing cold front stretches down through central Upper Michigan (east of Munising) and appears to be just working into NW Lower Michigan at this hour. A narrow corridor of moisture/instability is along/ahead of the front, up through northern Lower Michigan into eastern Upper Michigan. Overall dewpoints and instability are lower/weaker than anticipated with SPC mesoanalysis showing 500 J/kg or less of MLCAPE ahead of the front across the CWA. Thus shower and thunderstorm coverage has been disappointing thus far. That said, a few cells have shown promise, exhibiting a stronger updraft and gusty winds/hail potential. Surface cold front will slip through northern Lower Michigan through early evening before stalling across central Lake Huron into southern Lower Michigan tonight. Tail-end of upper jet streak/upper divergence max swings through Lower Michigan tonight and induces a secondary wave of low pressure along the boundary, down through the thumb region, and potentially another round of showers/storms along and behind the boundary through tonight. Generally clearing out on Sunday with slightly cooler and drier air spreading into the region. But, a few afternoon showers/storms will be possible in the U.P. Details: Overall scattered-numerous showers/storms will continue into tonight as surface front works through the region acting on the somewhat limited instability. Less instability than anticipated, and together with rather weak mid level flow/low-mid level shear profiles, severe weather threat has been downgraded to general thunderstorms by SPC. Still, with some decent DCAPE (500-1000 J/Kg) and lower freezing levels, gusty winds and hail remain possible through early to mid evening. Meanwhile, front is expected to stall across central Lake Huron into southern Lower Michigan tonight while upper level short-wave trough and tail-end of upper jet streak swing through the region later tonight through Sunday morning. Enhanced dynamic support spins up secondary low pressure along the front down through the thumb region. While this occurs, instability along and ahead of the front increases overnight, drawing moisture/instability northward out of the SE Michigan/Lake Erie region. Upshot, anticipate a better organized round of showers and storms to develop along and behind the boundary across NE Lower Michigan...after midnight through early Sunday morning. After the last bit of showers exit NE Lower Michigan Sunday morning, rest of the morning should be dry with a good amount of sunshine anticipated through midday. But with cooler air aloft, daytime heating, and enhanced low level convergence across eastern Upper Michigan, scattered showers/storms are possible once again through that area during the afternoon. && .SHORT TERM...(Sunday night through Tuesday) Issued at 358 PM EDT Sat Aug 15 2020 High impact weather potential: None Pattern synopsis/forecast: A broad upper level trough will be over the Great Lakes region throughout this forecast period with persistent northwest flow and periods of shortwaves and associated moisture producing chances of showers over northeast lower Monday afternoon. These showers would develop due to the increased instability due to diurnal heating and aided by the aforementioned shortwave and available moisture. Surface high pressure and the lack of moisture will provide for a precipitation-free day on Tuesday with mostly clear to partly cloudy skies. Daytime temperatures will be a bit cooler Monday and Tuesday with the northwesterly winds advecting cooler air from Canada...although still reaching into the 70s. Nighttime lows will be in the upper 40s to mid 50s. Winds will be northwesterly with gusts of 15-20 mph expected during the afternoon hours with boundary layer mixing. && .LONG TERM...(Tuesday night through Saturday) Issued at 358 PM EDT Sat Aug 15 2020 High Impact Weather Potential: None Upper-level troughing is expected to continue to encompass the area from the Great Lakes up into Hudson Bay while ridging dominates west of the Mississippi River. High pressure will continue to build into the region from the northern Great Plains underneath subsidence aloft provided at the ridge/trough inflection point. This, combined with low-level moisture being removed from the region over the weekend, will keep rain chances low through much of next week. No "big" systems appear to be in the near future...just small rain chances here and there. Afternoon highs look to be in the lower 70s through early next week and may not reach back into the 80s until the end of next week/next weekend. Some chillier overnight lows in the mid 40s could bring a slight taste of fall to the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 242 PM EDT Sat Aug 15 2020 Weak cold front will slide through northern Lower Michigan this afternoon/evening producing scattered showers and a few thunderstorms. Front stalls across central Lake Huron into southern Lower Michigan tonight with a better round of showers and some storms developing along/behind the front up through NE Lower Michigan. Thus shower/storm threat will continue for the APN terminal site through tonight. Conditions will remain largely VFR through Sunday morning although may be briefly MVFR at times in any shower/storms. Some gustier SW winds are out there ahead of the front today. Winds veer northwest/north later today and tonight behind the front. && .MARINE... Issued at 358 PM EDT Sat Aug 15 2020 Winds turn into the west and northwest tonight behind a cold front moving through the region, and remain northwesterly through Monday. Winds and waves are expected to remain below small craft advisory criteria through Sunday night. However, some gustier winds are possible Monday and may lead to advisories for some nearshore zones at that point. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...TL LONG TERM...TL AVIATION...BA MARINE...BA
Hazardous weather outlook, Aug 15, 4:10 PM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 410 PM EDT Sat Aug 15 2020 MIZ016>018-020>036-041-042-086>088-095>099-162015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 410 PM EDT Sat Aug 15 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms will move through eastern Upper and northern Lower Michigan through early evening. Additional thunderstorms are expected to develop across northeast Lower Michigan later tonight through early Sunday morning. Severe storms are not expected. However, any storm could produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-162015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 410 PM EDT Sat Aug 15 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms will impact Whitefish Bay and northern Lake Huron through through early evening. Additional thunderstorms are expected to develop across northern Lake Huron later tonight through early Sunday morning. Severe storms are not expected. However, any storm could produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 15, 1:31 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
131 PM EDT Sat Aug 15 2020
MIZ086-151815-
Western Chippewa-
131 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHIPPEWA COUNTY...
At 129 PM EDT, a strong thunderstorm was located 12 miles west of
Lower Tahquamenon Falls State Park, or 18 miles north of Newberry,
moving northeast at 20 mph. Additional thunderstorms are developing
over Luce county and may also become strong over the next hour.
Winds in excess of 40 mph, heavy rain and nickel size hail are
possible with these storms.
Locations impacted include...
Paradise, Whitefish Point, Lower Tahquamenon Falls State Park and
Mackinaw Lake.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
LAT...LON 4677 8491 4675 8490 4669 8498 4657 8498
4656 8492 4652 8490 4642 8524 4675 8524
4676 8520 4676 8504 4677 8500
TIME...MOT...LOC 1729Z 239DEG 16KT 4662 8545
ADAMSpecial weather statement, Aug 15, 2:55 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Gaylord MI
255 PM EDT Sat Aug 15 2020
MIZ026-027-032-151930-
Grand Traverse-Kalkaska-Wexford-
255 PM EDT Sat Aug 15 2020
...A THUNDERSTORM WILL AFFECT NORTHEASTERN WEXFORD... SOUTHEASTERN
GRAND TRAVERSE AND SOUTHWESTERN KALKASKA COUNTIES...
At 254 PM EDT, a thunderstorm was located near Kingsley, or 16 miles
south of Traverse City, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kingsley and Fife Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4455 8567 4471 8538 4452 8520 4451 8524
4451 8533 4447 8533 4440 8554
TIME...MOT...LOC 1854Z 237DEG 18KT 4452 8552
JZSpecial weather statement, Aug 15, 4:17 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
417 PM EDT Sat Aug 15 2020
MIZ097-152045-
Mackinac Island/Bois Blanc Island-
417 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT Bois Blanc Island...
At 417 PM EDT, a strong thunderstorm was located near Point Aux
Pins, or 8 miles northwest of Cheboygan, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bois Blanc Island.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4566 8448 4576 8469 4579 8466 4577 8462
4581 8464 4588 8457 4585 8454 4584 8443
4587 8443 4589 8444 4589 8442 4586 8442
4584 8440 4579 8432
TIME...MOT...LOC 2017Z 211DEG 14KT 4574 8457
JZSpecial weather statement, Aug 15, 4:43 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Gaylord MI 443 PM EDT Sat Aug 15 2020 MIZ097-152115- Mackinac Island/Bois Blanc Island- 443 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL very heavy rain AFFECTing bois blanc island... At 442 PM EDT, a strong thunderstorm was located over Point Aux Pins, or 8 miles southeast of Mackinac Island, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Heavy rain over Bois Blanc Island should diminish by 505 pm. Locations impacted include... Bois Blanc Island. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Gaylord. LAT...LON 4569 8441 4577 8461 4586 8457 4579 8432 TIME...MOT...LOC 2042Z 215DEG 9KT 4578 8450 JZ
Special weather statement, Aug 15, 4:44 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Gaylord MI 444 PM EDT Sat Aug 15 2020 MIZ097-152115- Mackinac Island/Bois Blanc Island- 444 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WIth very heavy rain AFFECTing bois blanc island... At 442 PM EDT, a strong thunderstorm was located over Point Aux Pins, or 8 miles southeast of Mackinac Island, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Heavy rain over Bois Blanc Island should diminish by 505 pm. Locations impacted include... Bois Blanc Island. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Gaylord. LAT...LON 4569 8441 4577 8461 4586 8457 4579 8432 TIME...MOT...LOC 2042Z 215DEG 9KT 4578 8450 JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:31 PM EDT | Special Weather Statement | APX | Luce | 44 min |
| Aug 15, 2:55 PM EDT | Special Weather Statement | APX | Grand Traverse | 35 min |
| Aug 15, 4:17 PM EDT | Special Weather Statement | APX | Cheboygan | 28 min |
| Aug 15, 4:43 PM EDT | Special Weather Statement | APX | Cheboygan | 32 min |
| Aug 15, 4:44 PM EDT | Special Weather Statement | APX | Cheboygan | 31 min |
| Aug 15, 4:54 PM EDT | Special Weather Statement | APX | Chippewa | 36 min |
| Aug 15, 6:23 PM EDT | Special Weather Statement | APX | Crawford | 37 min |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.